Adrenal function

Sorry for repeating an old topic but going back through old posts can't find what I am looking for .

I have GCA, been on Pred for 14 months. I tapered to 7mg using "dead slow" method and all was well. I stayed at 7mg for a couple of weeks feeling absolutely fine and last Sunday went to 6mg. Big whammy! Felt awful, shakey, jittery, and exhausted. So I thought, big mistake, let's just stay at 7mg. So all week I have been on 7mg. But still feel ill. Extreme fatigue, not just tired but no energy to move! I have been sleeping 10 to 12 hours a night. But no pain, no GCA flare. I can only assume this feeling is down to adrenal function. So what do I do? Ride it out and hope my adrenals kicks back in? Logic tells me that if I increase the Pred I will feel better but logic also tells me if I do that my own adrenals will never get the chance to work properly. After 14 months on Pred I am very keen to get as low as possible because of the many side effects. The one that is worrying me most is eye pressure which is now at 22 (heading for glaucoma ?)

I am sure many others have had this dilemma. Any advice greatly appreciated thanks

11 Replies

oldestnewest
  • Ask your GP if they will arrange an adrenal function/stimulation test. What you describe are typical symptoms for adrenal insufficiency but you must be careful trying to reduce further. That is only very slightly below the body's natural requirement so your adrenal function must be very wobbly to respond that fast. Stick at the 7mg for a month or so at least before trying any further - and if you don't start to feel better it might be a good idea to go back up until you feel well again - and then go about the reduction even more slowly, either 1/2mg at a time or spread over much longer.

    The Head of Medicine in our local hospital (whose hobby is PMR/GCA) is of the opinion that if you go about reduction slowly enough almost everyone will get their adrenal function back. I'm not convinced but certainly you need to go pretty steadily about it. I got to 4mg OK, 3.5mg wasn't, I was very tired.

    If you ask for a synacthen stimulation test you can find out whether your adrenal glands are CAPABLE of returning to full function which removes one unknown from the equation. You can keep trying with care. If they don't respond properly which shows they are not going to start working, however slowly you go about it they won't wake up and you could become very ill.

    Some endocrinologists recommend switching from pred to hydrocortisone for weaning at lower doses. It has a shorter half life in the body and is felt to make it more likely the adrenal glands will resume their function. It will work with pred too - but only if the adrenals are able to function and it may take longer.

    And IF they don't wake up - then whatever your eye pressure you will have to remain on some supplemental pred or hydrocortisone and the eye pressures must be managed. You should be on eye drops by now anyway surely?

  • Thank you so much PMRpro... Wise words yet again. I will make app to see GP tomorrow to discuss. It does worry me that my adrenals won't wake up, ever! I haven't been given eye drops. I found out about the eye pessure from a routine eye test by the Optometrist (pre Pred it was 11) The Optometrust said have them tested again in 6 months. I told my Rheumy this at my last appointment in December and she made a note of it but made no further comment.

    Thank you x

  • Carol, as PMRpro has already said, the most helpful step for you to take at the moment whilst feeling so poorly on 7mg would be the Synacthen test. But as around the 7.5mg steroid dose equates roughly to the amount of natural steroid (cortisol) that our bodies make when well, if it was me having problems around that dose, I would increase it back up slightly above that dose to ensure that you are covered by sufficient cortisol to prevent the potential risk of collapse due to adrenal insufficiency. It could simply be that your adrenals are needing a little longer to get going again with their natural steroid production. In the meantime you need to take enough Pred to ensure there is no shortfall available in your body when needed.

    As far as your eye pressures are concerned, with a reading of 22, you should be using the relevant pressure-reducing eye drops daily to get the pressures under control and keep them within the normal range. However, worry not at this stage about "heading for glaucoma". There are people with high eye pressures who never get glaucoma, and there are people with normal/low pressures who do get glaucoma. I have had high eye pressures since long before PMR/GCA, and for years have been using the relevant eye drops which, in my case, fail to bring the pressures down within the normal range - they are often around the 22/23 mark. However, I am under an excellent ophthalmologist who checks my eyes and the optic nerve every 6 months for any sign of deterioration. So far, so good. In your case, if your high eye pressures have only arisen due to steroids, you have every chance of the pressures returning to normal once off steroids. But very important not to rush reducing the steroids - meanwhile eye drops will take care of the pressures.

  • Thank you Celtic ... Reassuring about the pressure I ignorantly assumed that at 22 if it goes any higher I would get glaucoma. I will definitely ask the GP for drops. x

  • My eye pressure has risen to about 21 or something, and the eye doctor told me to return in 4 months as it is worth monitoring. I would not need eye drops until pressure increased further - think he said 28, but I honestly can't remember.

  • Depending on the age glaucoma is probably a side issue.....I am 75; have GCA and glaucoma; the glaucoma won't kill me but the GCA/ steroid side effects etc are unpleasant. Glaucoma can be controlled with nightly drops. Stay focussed on all the other factors. Forget the glaucoma. If there is to be GCA induced eye damage there is little to be done about.

  • Thank you Cliveofindia. I am 58. And feel lucky to have had a quick diagnosis of GCA and not go blind or have eye problems. So for me it feels like a double whammy if the meds that help the GCA are now causing eye problems. I am seeing my GP this morning and will discuss eye drops. I know I have to persevere with the Pred but find it a struggle with the many side effects and having to work and try and have some sort of quality of life. And thanks to Pension reform I have another 8 years working!

  • Hello everyone.. Just an update ... Saw GP today ...she agreed the unwell feeling is Adrenal related and to stay on 7mg and up it if I don't feel good. She said no to a Synacthen test, saying that they are for people with suspected problems and that we know after 14 months on Pred I will have problems kick starting Adrenals so it won't tell us anything. She also said my BP is not low and last bloods showed magnesium and potassium levels all ok, so there is unlikely to be an Adrenal problem. Not sure I agree and will raise it with my Rheumy at next App in April. She says she wants to rule out anything else going on so has asked for blood tests and a lung function test ( I do have recurring chest infections/Pleurisy) Good news is she showed concern at eye pressures and I got them redone this afternoon and pressure has dropped. 22/22 on 10 mg in December and 18/20 now on 7mg so Opthalmist is happy and says I don't need the drops.and to check again in June. So main question not answered really, what do they do if your Adrenals won't wake up?

  • google.co.uk/url?sa=t&sourc...

    The International Glaucoma Association- has some good info so worth a look. The main thing is your eyes are being well monitored. Once you get past the first page of the website it is worth a soft through.

    Best wishes

    Maxine.

  • Thank you Maxine X

  • *sift* through

You may also like...